Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 62, NWS Goodland, KS

May 22, 2007Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2007, 6:34 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 56 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2007, 6:34 PM MDT (00:34 UTC)
Expired
May 22, 2007, 7:30 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 46 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:36 PM MDTHAIL 115 S Colby, KSHEAVY RAIN
May 22, 6:51 PM MDTHAIL 115 S Colby, KSHEAVY RAIN
May 22, 7:09 PM MDTHAIL 1.754 W Oakley, KS
May 22, 7:10 PM MDTTORNADO5 W Oakley, KS
May 22, 7:31 PM MDTTSTM WND GST 57Oakley, KSKSN WEATHER LAB NETWORK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 230034
SVRGLD
KSC181-193-230130-
/O.NEW.KGLD.SV.W.0062.070523T0034Z-070523T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM CDT TUE MAY 22 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 830 PM CDT(730 PM MDT)

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 25 MILES WEST OF
  MINGO...OR ABOUT 10 MILES NORTHWEST OF WINONA...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AROUND 810 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY 
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL 
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY 
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE 
THUNDERSTORMS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY 
EVENING(1000 PM MDT TUESDAY EVENING) FOR NORTHWEST KANSAS.

LAT...LON 3922 10150 3912 10148 3913 10075 3938 10077

$$

MCGUIRE
1 follow-up statement
000 
WWUS53 KGLD 230057
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT TUE MAY 22 2007

KSC181-230105-
/O.CAN.KGLD.SV.W.0062.000000T0000Z-070523T0130Z/
SHERMAN KS-
655 PM MDT TUE MAY 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED EAST OF THE COUNTY. ANOTHER STRONG 
STORM MOVING INTO EXTREME SOUTHEAST SHERMAN COUNTY WILL PRODUCE HAIL 
UP TO PENNY SIZE AND GUSTY WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3924 10136 3914 10135 3913 10075 3938 10077

$$

KSC193-230130-
/O.CON.KGLD.SV.W.0062.000000T0000Z-070523T0130Z/
THOMAS KS-
755 PM CDT TUE MAY 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN THOMAS COUNTY...

AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF MINGO...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINGO AROUND 810 PM CDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 58 AND 74.

LARGE HAIL IS EXPECTED TO REMAIN SOUTH OF COLBY ACROSS EXTREME 
SOUTHERN THOMAS COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3924 10136 3914 10135 3913 10075 3938 10077

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:15 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 22, 1:15 PM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT TUE MAY 22 2007

.DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF
THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON
WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC
COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON
TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE
THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER
WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL
BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT
WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS
AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE
EVENING HOURS.

GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE
SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE
PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE
IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE
CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN
WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND
NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME.

A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE
TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH
SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S.

FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST
AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN
ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT
WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT
WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST
TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT
TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS.

MWM

DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF
UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN
PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL
MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN
GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z
ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL
GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND
EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE
LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING
LOWS SEVERAL DEGREES ABOVE NORMAL.

JRM

&&

.AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION
WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK
COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT
SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE
PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD.

SFJ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 22, 10:45 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 22 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST
OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS
WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE
PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL
AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES
ESPECIALLY EAST OF A MCCOOK TO GOVE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON.

JOHNSON/BULLER

In the hours before

Local storm report, May 22, 5:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N ARAPAHOE            38.97N 102.17W
05/22/2007                   CHEYENNE           CO   TRAINED SPOTTER

            WINDS FLIPPED OVER IRRIGATION PIVOTS

&&

KJAMES
Local storm report, May 22, 5:57 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          SAINT PETER             39.19N 100.09W
05/22/2007                   GRAHAM             KS   LAW ENFORCEMENT

            GOVE COUNTY LAW ENFORCEMENT REPORTED TORNADO NEAR ST.
            PETER.

&&

FOLTZ
Local storm report, May 22, 6:19 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TORNADO          7 SW HILL CITY          39.29N 99.94W
05/22/2007                   GRAHAM             KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, May 22, 6:22 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             2 S SAINT PETER         39.16N 100.09W
05/22/2007  E2.00 INCH       GRAHAM             KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS COPIOUS AMOUNTS OF 2 INCH
            HAIL

&&

FOLTZ
Local storm report, May 22, 6:24 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
624 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TORNADO          11 E SAINT PETER        39.19N 99.88W
05/22/2007                   GRAHAM             KS   NWS EMPLOYEE

            ON THE GROUND FOR APPROX.THREE MINUTES

&&

KJAMES
Local storm report, May 22, 6:31 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT TUE MAY 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TORNADO          4 S HILL CITY           39.31N 99.85W
05/22/2007                   GRAHAM             KS   TRAINED SPOTTER

            ALSO REPORTED WALNUT SIZED HAIL

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:25 PM MDTTornado WarningGLDLogan65 min
May 22, 6:27 PM MDTTornado WarningGLDGraham48 min
May 22, 7:02 PM MDTSevere Thunderstorm WarningGLDGraham43 min
May 22, 7:04 PM MDTTornado WarningGLDGove, Logan, Sheridan, Thomas56 min
May 22, 7:27 PM MDTTornado WarningGLDGraham39 min
May 23, 4:52 AM MDTFlash Flood WatchGLDGove, Graham, Norton, Sheridan19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.